Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Green Bay, WI

June 24, 2003Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 2003, 5:47 AM CDT for Marathon County, Wood County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 5:47 AM CDT (10:47 UTC)
Expired
Jun 24, 2003, 6:15 AM CDT
In force
28 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS53 KGRB 241047
SVRGRB
WIC073-141-241115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
547 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 615 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   LINE OF SEVERE THUNDERSTORMS WITH UP TO 60 MPH WINDS. THE LINE 
WAS   LOCATED FROM 32 MILES NORTHWEST OF MARSHFIELD TO 43 MILES 
SOUTHWEST   OF WISCONSIN RAPIDS. THE LINE WAS MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  PITTSVILLE AROUND 550 AM
  DEXTERVILLE AROUND 550 AM
  SPENCER AROUND 555 AM
  NEKOOSA AROUND 555 AM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4424 9020 4424 8970 4459 8982 4468 8919
          4513 8961 4509 9032 4438 9033

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:00 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 24, 4:00 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT TUE JUN 24 2003

THUNDERSTORMS MOVING INTO WESTERN PART OF THE STATE SHOULD WEAKEN AS
THEY LEAVE AREA OF BETTER LOW LEVEL CONVERGENCE AND MOISTURE. SATELLITE
PICTURES SHOW CLOUD TOPS WARMING WHICH SUPPORTS THE ABOVE REMARKS. WILL
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. THE BEST CHANCE SHOULD
BE IN THE WEST AND NORTH. GOOD CHANCE OF THUNDERSTORMS TONIGHT IN THE
NORTH WITH VERY LITTLE CHANCE IN THE EAST CENTRAL. COLD FRONT COMES
THROUGH WEDNESDAY AFTERNOON. COULD GET AROUND 90F IN THE EAST IF FRONT
SLOWS DOWN AND WE GET SUNSHINE. RAISED HIGHS A BIT THEN.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 23, 11:30 AM CDT, 18 hours 17 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN WISCONSIN THIS
AFTERNOON...AND ACROSS NORTHERN AND CENTRAL WISCONSIN TONIGHT.  THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA TUESDAY THROUGH
THURSDAY...AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA ON TUESDAY AND WEDNESDAY. ADDITIONAL STRONG THUNDERSTORMS
ARE POSSIBLE ACROSS EAST CENTRAL WISCONSIN THURSDAY MORNING.

THROUGHOUT THIS PERIOD...THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
HEAVY RAINFALL...BUT SOME LARGE HAIL IS ALSO POSSIBLE. REMEMBER THAT
LIGHTNING IS ALWAYS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY TUNED TO LATER FORECASTS AND OUTLOOKS DURING THE
WEEK...AND BE PREPARED FOR ACTIVATION IF SEVERE WEATHER WATCHES ARE
ISSUED.

JKL
WWW.CRH.NOAA.GOV/GRB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.